Wyoming, 2012

Damaging Wind in Wyoming, July 21, 2012

July 21, 2012 · NWS RIW · 1 event in 1 county or zone

A lone thunderstorm formed over the Wind River Basin and produced an outflow boundary that pushed across the basin. The strongest winds were observed at Riverton Regional Airport where a gust of 67 mph was measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lone thunderstorm formed over the Wind River Basin and produced an outflow boundary that pushed across the basin. The strongest winds were observed at Riverton Regional Airport where a gust of 67 mph was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 21, 1:46 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT SAT JUL 21 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY

A SHORTWAVE TROUGH HAS KEPT ISOLATED CONVECTION ACTIVE ACROSS
NORTHWEST WYOMING THIS MORNING. CONVECTION REDEVELOPED LATE IN THE
MORNING OVER THE SOUTHERN BIG HORN AND SOUTHWEST POWDER RIVER BASINS
AS INSTABILITY DEVELOPED.  ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS WITH THE GREATEST
COVERAGE DEVELOPING OVER THE MOUNTAINS.  ANOTHER SHORTWAVE MOVING
NORTHWARD SHOULD ENHANCE STORM ACTIVITY LATE IN THE DAY ACROSS
SOUTHERN WYOMING PERHAPS EXTENDING INTO THE WIND RIVER BASIN.  THE
LARGE RIDGE OF HIGH PRESSURE OVER MUCH OF THE CONUS WILL CONTINUE TO
TAP MONSOON MOISTURE TO BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA FOR THE NEXT FEW DAYS.  ANOTHER SHORTWAVE
LOOKS TO ENHANCE CONVECTION FOR WESTERN WYOMING SUNDAY FOR INCREASED
COVERAGE THERE.  TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE
NORMAL THROUGH THE SHORT TERM.  THE UPPER LOW THAT HAS BEEN CAMPED
OUT OFF THE BRITISH COLUMBIA COAST WILL BECOME TRANSITORY MONDAY AND
DRIFT ACROSS SOUTHERN CANADA.  THIS SHOULD SEND A COLD FRONT INTO
NORTHWEST WYOMING EARLY TUESDAY DRYING OUT MUCH OF THE AREA AND
POTENTIALLY ENHANCING SHOWER ACTIVITY ACROSS THE SOUTH TUESDAY
AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

EXTENDED PERIOD WILL BEGIN WITH DRIER ZONAL FLOW ACROSS THE STATE.
THIS WILL SUPPRESS THE NORTHWARD SURGE OF SUB-TROPICAL MOISTURE THAT
HAS BEEN PERSISTENT OVER THE PREVIOUS WEEK. ENOUGH MOISTURE MAY PUSH
NORTH INTO SOUTHWEST WYOMING TO KEEP LOW CHANCES OF PRECIPITATION
THERE ON WEDNESDAY. TO THE NORTH...LOOKS TO BE MAINLY DRY AS AN
UPPER LOW TRACKING THROUGH ALBERTA AND SASKATCHEWAN SWEEPS DRIER AND
MORE STABLE AIR ACROSS NORTHWEST WYOMING. HIGH PRESSURE BEGINS TO
RE-ESTABLISH ITSELF TO OUR SOUTH ON THURSDAY SO SOME MOISTURE WILL
BEGIN TO SWING NORTH ACROSS UTAH AND TOWARD WYOMING. ECMWF A LITTLE
SLOWER THAN THE GFS WITH MOISTURE RETURN AT THE END OF THE WEEK.
WOULD TEND TO SIDE WITH THE GFS SOLUTION AS SOUTHERLY MOISTURE FETCH
USUALLY SEEMS TO RETURN A DAY EARLIER THAN WE THINK. THEREFORE...
BETTER CHANCE OF SHOWERS AND STORMS COMES FRIDAY AND ESPECIALLY
SATURDAY AS SOUTHERLY MOISTURE STREAM ROTATES CLOCKWISE AROUND HIGH
PRESSURE IN COLORADO/KANSAS. TEMPERATURES WILL BE SIMILAR THROUGHOUT
THE FORECAST PERIOD WITH HIGHS A LITTLE ABOVE CLIMATOLOGICAL NORMAL.

&&

.AVIATION.../00Z ISSUANCE/

SUB-TROPICAL MOISTURE CONTINUES TO STREAM INTO THE REGION THIS
AFTERNOON. THIS TREND LOOKS TO CONTINUE THROUGH THE NEXT 24 HOURS AT
LEAST AS HIGH PRESSURE OVER COLORADO PUMPS MOISTURE NORTH ACROSS THE
EASTERN GREAT BASIN AND WYOMING. TERMINALS WILL REMAIN VFR THROUGH
SUNDAY WITH THE EXCEPTION OF ANY STRONG CONVECTION THAT PRODUCES
LOCALIZED MVFR VISIBILITIES. THIS WILL BE MOST LIKELY ACROSS THE
SOUTHWEST TERMINALS OF KBPI...KPNA...AND KRKS AS PRECIPITABLE WATER
VALUES ARE NEAR ONE INCH. THE OTHER AREA WILL BE JOHNSON COUNTY AND
KBYG WHERE MOIST LOW-LEVEL EASTERLY FLOW IS IN PLACE. CONVECTION
WILL WANE BETWEEN 03Z-06Z/SUN WITH THE SETTING SUN. HOWEVER...
EMBEDDED SHORTWAVE SHOULD GENERATE ENOUGH INSTABILITY AND FAVORABLE
DYNAMICS TO LINGER INTO EARLY SUNDAY MORNING. STORM STRUCTURE DOES
NOT FAVOR WIND GUSTS IN EXCESS OF 35KTS AND MOST WILL PROBABLY BE
LESS THAN 25KTS.

&&

.FIRE WEATHER...

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
FOR THE NEXT FEW DAYS AS MONSOON MOISTURE CONTINUES TO MOVE IN FROM
THE SOUTH.  DISTURBANCES IN THE UPPER FLOW WILL ENHANCE THUNDERSTORM
ACTIVITY ACROSS THE SOUTH AND PERHAPS INTO THE WIND RIVER BASIN AND
NATRONA COUNTY THIS EVENING.  OUTSIDE OF GUSTY WIND DUE TO
THUNDERSTORMS...WIND WILL REMAIN LIGHT WITH CONTINUED DRY
CONDITIONS.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH OF THE
NEXT FEW DAYS ACROSS THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...BERC
Hazardous weather outlook, Jul 21, 9:50 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1050 AM MDT SAT JUL 21 2012

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1050 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL TRACK ACROSS
NORTHWEST WYOMING THROUGH THE DAY AND INTO THE EVENING. LIGHTNING AND
GUSTY WIND TO AROUND 35 MPH WILL BE THE MAIN HAZARDS ACROSS THIS
REGION. OVER SOUTHWEST AND CENTRAL WYOMING...WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND CONTINUE
INTO THE LATE EVENING. THERE IS A BETTER CHANCE OF BRIEF HEAVY RAIN
ACROSS THIS REGION ALONG WITH GUSTY WIND TO 35 MPH AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER
THE REGION.

TUESDAY AND WEDNESDAY...ISOLATED THUNDERSTORMS OVER THE SOUTH.

THURSDAY AND FRIDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY WIND
GUSTS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON
AT 1-800-211-1448.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 21, 4:00 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT SAT JUL 21 2012

WYZ007-009-014-015-017>020-220000-
BIGHORN MOUNTAINS SOUTHEAST WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-LANDER FOOTHILLS WY-NATRONA COUNTY LOWER ELEVATIONS WY-OWL CREEK
AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-WIND RIVER MOUNTAINS WEST WY-
500 PM MDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 600 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
HELL'S HALF ACRE TO SAND DRAW TO 8 MILES SOUTH OF STATE HWY 28 MILE
MARKER 60...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
STATE HWY 28 MILE MARKER 60 AROUND 510 PM MDT.
U.S. HWY 20/26 MILE MARKER 40...POWDER RIVER...STATE HWY 135 MILE
MARKER 20...SAND DRAW AND HELL'S HALF ACRE AROUND 515 PM MDT.
U.S. HWY 287 MILE MARKER 70 TO MILE MARKER 50...GAS HILLS RD MILE
MARKER 30...CASTLE GARDENS AND WALTMAN AROUND 525 PM MDT.
WALTMAN REST AREA AROUND 535 PM MDT.
HILAND AROUND 550 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 10703 4266 10815 4240 10872 4305 10849
      4328 10776 4341 10660
TIME...MOT...LOC 2259Z 208DEG 21KT 4297 10709 4274 10809
          4253 10856

MEUNIER
Special weather statement, Jul 21, 4:31 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
531 PM MDT SAT JUL 21 2012

WYZ019-020-220030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-
531 PM MDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 630
PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
POWDER RIVER TO 9 MILES SOUTHWEST OF U.S. HWY 20/26 MILE MARKER 20...
AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
U.S. HWY 20/26 MILE MARKER 20 AROUND 555 PM MDT.
U.S. HWY 20/26 MILE MARKER 40 AROUND 600 PM MDT.
POWDER RIVER AND GOLDENEYE RESERVOIR AROUND 605 PM MDT.
U.S. HWY 20/26 MILE MARKER 30 AND NATRONA AROUND 610 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 205 AND
213.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4324 10687 4320 10623 4278 10663 4281 10724
TIME...MOT...LOC 2331Z 212DEG 17KT 4288 10705 4287 10673

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 21, 4:57 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A strong thunderstorm formed west of Riverton and produced a wind gust of 67 mph at Riverton Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396261.